Is Ativan Okay for Alzheimer`s Patients?
My question is regarding my father who is 81 and has been diagnosed with Alzheimer`s. He recently had to go to the hospital due to extreme back pain which was determined by a CT scan that he had a kidney stone (2cm) of which they did not do anything for. Doctor said he would pass on his own. The problem is that now his back seems better but his dementia has progressed to a much more severe stage forcing us to have to have him in a skilled nursing facility. The facility in which he`s at gives him Ativan perscribed by the doctor on staff there for mild agitation. However I`m seeing a very tired, depressed, lonley gazed look in him. At times I don`t even think he knows who I am. I guess I`m concerned that this could be more of a reaction to this drug rather than the dementia itself espcially since it came on almost overnight. Would there be other drugs more appropriate for this? He is on 10mg of Aricept as well and has been for two years. Prior to this happening he lived on his own with some assistance. But he could feed himself, walk and was continent. Now he can do none of those things. He has an appointment with his own doctor who specializes in aging, but will not be able to see him until the end of the month. I was hoping for some information before then. Sorry this is so long. Thank you.
In my opinion, ativan should only be used rarely and sparingly for dementia patients. It can cause sleepiness and confusion and is addictive. Mild agitation can often be treated by less toxic medications such as antidepressants. His aging doctor may be best to advise other potential alternatives that may fit your father’s particular case. Ativan should not be stopped suddenly but rather must be tapered off slowly.
For more information:
Go to the Alzheimer’s Disease health topic.